Cancer Institute A national cancer institute
designated cancer center

Nutritional Management of Loss of Appetite

Nutritional management of treatment side effects:

There is more to nutrition during cancer and cancer therapy than getting enough calories and protein. The foods you choose also help you cope with side effects, such as loss of appetite, nausea, vomiting, diarrhea, chewing and swallowing difficulties, and taste changes.

As each person's individual medical profile and diagnosis is different, so is his/her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team any/all possible side effects of treatment before the treatment begins.

Nutritional management of loss of appetite:

There are many things that cause a loss of appetite. Nausea, vomiting, or changes in food’s taste or smell all may contribute to a person losing his/her appetite. Sometimes, the cancer treatment itself will make you feel like not eating. Your emotional state and how you cope with your cancer may also cause a loss of appetite. Talk to your physician about these things, because in addition to the following eating and nutrition tips there may be medications or other suggestions that will help you. Suggestions for managing a loss of appetite include the following:

Stanford Medicine Resources:

Footer Links: